Health Information Management

Decode the language of physicians: A closer look at hypotension and ACS

JustCoding News: Inpatient, September 16, 2009

Want to receive articles like this one in your inbox? Subscribe to JustCoding News: Inpatient!

by Robert S. Gold, MD

The language of the practice of medicine doesn’t always mesh with the language of coding. Sometimes we have common words or acronyms with different meanings. For example, ‘CC’ for coders means ‘complication and comorbidity,’ whereas for physicians, it means ‘chief complaint.’

Sometimes coders and physicians use different phraseology that actually have the same intended meanings. However, coders just can’t use what the physicians provide. Let’s take a look at a few more examples.

Hypotension

Boy, did I ever pick up a big one to start! There are so many causes of hypotension.

If a coder reviews the chart of a patient in the emergency department (ED) or intensive care unit with documented symptoms, such as fever (or low temperature), elevated white cell count (or low white cell count), altered mental status, evidence of an infection (e.g., pneumonia), pyelonephritis, a rigid abdomen with speculation of diverticulitis or perforation of another intestinal organ, and hypotension, think of the following algorithm:

  • The chart may show that the physician gave the patient a bolus of saline (250–500 cc), or Ringer’s lactate and another bolus. If the patient perks up and feels better—and the creatinine drops from 5.4 to 2.7—then the patient likely had hypotension due to severe dehydration (ICD-9 code 276.51). The rapid change in creatinine levels show that the patient was also in acute renal failure (ICD-9 code 594.9). Coders can’t code it when the physician doesn’t document it—even when the evidence points to it. The patient may have had sepsis (ICD-9 codes 038.9 and 995.92) from that infectious process and metabolic encephalopathy (ICD-9 code 348.31) due to the dehydration with acute renal failure.
  • If the patient does not respond to the fluid challenge, and the physician starts the patient on pressors (ICD-9 code 00.17), such as levophed, dobutamine, or dobutrex, coders may assume the patient is in shock. The question is, was it hypovolemic shock (ICD-9 code 785.59) or septic shock (ICD-9 code 785.52)? The physicians should document the etiology in this case.

Sometimes in the ED, coders see hypotension related to the positional change of a severely dehydrated patient. The physician may have called it orthostatic hypotension. When the physician’s documentation shows that the patient was dehydrated (ICD-9 code 276.51), and the patient responds to IV fluids, then code the dehydration. However, if the physician administers several boluses of fluid to this severely dehydrated patient and the fluids bring the creatinine level down, as above, think of acute renal failure (ICD-9 code 584.9) due to dehydration.

Consider the same scenario in the ED with a patient who is vomiting blood or having massive bloody stools. There’s a significant bleed going on somewhere. If the physician documented hypotension and the administration of large volumes of saline or Ringer’s lactate, uncrossmatched blood, and orthostatic hypotension, think of hypovolemia (ICD-9 code 276.52).

If the patient requires pressors to maintain perfusion and blood flow, perhaps there was hemorrhagic shock (ICD-9 code 785.59)—but don’t code it as orthostatic hypotension. The code for orthostatic hypotension is a chronic autonomic nerve condition—not acute volume changes.

Hypotension can happen in patients who have documented chest pain. The condition may be accompanied by one or more of the following:

  • Documented congestive heart failure (ICD-9 code 428.0). Query the physician regarding the acuity and the functional abnormality.
  • Arrhythmia.
  • Bradycardia with pulse rates about 45 or lower (ICD-9 code 427.89).
  • Ventricular tachycardia (ICD-9 code 427.1).
  • Ventricular fibrillation (ICD-9 code 427.4), in which case the physician likely used a defribillator on the patient.
  • Acute coronary syndrome (ACS) (ICD-9 code 411.1).
  • Was it a myocardial infarction (MI)? Check the troponins. If they are higher than the 99th percentile of high normal for your hospital’s lab and the patient had symptoms consistent with acute MI, it was an MI (ICD-9 code 410.x1).
  • Or was it unstable angina (ICD-9 code 411.1) due to either a ruptured plaque (ICD-9 code 414.01, if the patient didn’t have a coronary artery bypass graft) or some secondary cause (anemia or shock or tachycardia, etc.)?

A patient starting beta-blockers or multiple medications, such as sleeping pills, antidepressants, seizure medications, and pain medications, may suffer from hypotension. 

Physicians may discontinue or substitute these medicines until the patient can stand up without falling down. There are many potentially necessary E codes with the iatrogenic hypotension code assigned (ICD-9 code 458.29).

Patients with true autonomic nervous system dysfunction may also suffer from hypotension:

  • Diabetes, most commonly in the United States (ICD-9 codes 250.6x, 337.1, and possibly 458.8).
  • Amyloidosis (ICD-9 codes 277.39 and 337.1—357.4 is a different condition).
  • Familial dysautonomia (ICD-9 codes 742.8 with 337.1).
  • Multiple system atrophy. There is no specific code for this. It is a neurodegenerative disease that manifests as Parkinsonism, cerebellar dysfunction, and autonomic disturbances.

A patient who recently underwent dialysis could also develop hypotension if the physician drew off a little too much volume, causing the patient to pass out (ICD-9 code 458.21).

ACS

Let’s go further into ACS. ACS describes a group of symptoms compatible with acute myocardial ischemia. The true cause is inadequate delivery of oxygenated blood to the heart muscles. The symptoms include chest pain, fatigue, weakness, and dizziness. The severity of the ACS symptoms can be unstable angina (ICD-9 code 411.1), non-ST-elevation MI (NSTEMI, ICD-9 code 410.71), or ST-elevation MI (ICD-9 code 410x1). To top it off, coronary occlusion can cause ACS, or ACS can be due to supply and demand mismatch. So how do we know what the cause is?

A variety of clinical symptoms accompany ACS that is due to a supply/demand mismatch:

  • Tachycardia, such as atrial fibrillation (AF) with rapid ventricular response or supraventricular tachycardia, with a heart rate in the range of 160–240 per minute. Physicians will rapidly do what they can to try to convert the rhythm or the heart rate to something closer to normal—about 80 beats per minute. When they accomplish that and see that the patient’s chest pain has resolved, they’ll call it chest pain. When they see that the troponin came back 0.12 and then dropped to 0.05, they’ll call it a troponin leak due to AF. If it was a demand acute NSTEMI, code 410.71 with a principal diagnosis of 427.31. I would strongly recommend also assigning a code for the tachycardia, whether it be 785.0 or something more specific, but only if the physician provides the appropriate documentation.
  • Anemia, whether it is chronic anemia common with chronic kidney disease patients (ICD-9 code 285.21) or an acute anemia due to a gastrointestinal bleed (ICD-9 codes 285.1 and 578.9 until source is determined). The patient may have presented with weakness, fatigue, or classic anginal chest pain that does not respond to nitroglycerine but goes away when the physician gives the patient several units of packed red blood cells. Then the physicians will see that the troponin bumped and call it a troponin leak due to severe anemia. It was a demand NSTEMI (ICD-9 code 410.71), but you’ll need the physician to document this.
  • Hypertensive urgency or emergency, eclampsia, thyrotoxicosis, carcinoid syndrome, or pheochromocytoma can all lead to severely elevated blood pressures. If the heart faces a severe increase in demand to work, any of these events can lead to acute diastolic heart failure or a demand MI. Be on the lookout for chest pain on presentation, findings of one of these conditions, and an elevated troponin which the physicians are not calling an acute MI.

Provide physicians with the article “Universal Definition of Myocardial Infarction,” published in the October 2007 Circulation, the official publication of the American College of Cardiology. Here, the authors classify all of these things as type 2 acute MI.

The other major group of acute MI is type 1—due to coronary artery occlusion. And that’s a totally different cause of MI.

Editor’s note: This story was published in the September issue of Briefings on Coding Compliance Strategies.

Dr. Gold is CEO of DCBA, Inc., a consulting firm in Atlanta that provides physician-to-physician programs in clinical documentation improvement. E-mail him at DCBAInc@cs.com.



Want to receive articles like this one in your inbox? Subscribe to JustCoding News: Inpatient!

    Briefings on APCs
  • Briefings on APCs

    Worried about the complexities of the new rules under OPPS and APCs? Briefings on APCs helps you understand the new rules...

  • ICD-10 Trainer

    ICD-10 Trainer provides the latest news and updates related to ICD-10 regulations, and tips from HCPro experts and faculty...

  • Auditing Evaluation and Management Services

    Auditing Evaluation and Management Services is an essential tool to ensure audit success and E/M compliance. This second...

  • Coding and You

    Coding and You is written specifically to help non-coders; medical assistants, lab technicians, compliance professionals...

  • Outpatient CDI: A Proactive Approach to Denials Management

    During this live 90-minute audio conference, our expert speakers will explain the benefits of outpatient CDI reviews...

Most Popular